2Institute of Dermatology Professor Rubem David Azulay, Santa Casa de Misericórdia of Rio de Janeiro
3University of Southern Santa Catarina
Drugs used in antineoplastic chemotherapy interfere with the proliferation function of both normal and neoplastic cells, where differences in replication rates and cell biochemistry itself drive a greater performance from the antineoplastic agent on neoplastic cell clones. However, as mentioned, normal cells also suffer some type of alteration due to the action of the chemotherapeutic drug [3,4].
The skin, mucosal membranes and cutaneous appendages, due to their high metabolic rates, often suffer some effect directly related to the toxicity of an antineoplastic chemotherapeutic agent [1,2,4].
The correct interpretation of a cutaneous adverse reaction to a given chemotherapeutic agent or even a chemotherapeutic group of agents is very important, and the dermatologist should be careful in the evaluation of patients under treatment. The dermatologist should always take into account the differential diagnosis of infectious diseases, given the immunosuppression of this group of patients, or even the cutaneous manifestations of the underlying neoplastic disease itself [1-4].
We present a case of a male patient with prostatic adenocarcinoma undergoing chemotherapy, presenting recently with nail complaints. The objective of this report is to draw attention to the correlation between the antineoplastic agent and the nail findings presented, given the increasing number of patients diagnosed with cancer, being treated with chemotherapy.
Dermatological examination showed: irregular distal onycholysis on the 2nd, 3rd, 4th and 5th fingernail of the right hand and 2nd, 3rd and 4th on the left hand, associated with yellowish-brown chromonychia; Subungual hemorrhage on the 3rd right hand fingernail and on the 3rd of left, as well as Subungual abscess on the 4th right hand fingernail (Figures 1, 2 and 3). Significant pain was reported during the exam.
Since our diagnostic hypothesis was a side effect of the chemotherapy treatment, the patient was treated with drainage of the hematomas and abscess, associated with warm compresses and oral analgesics, for symptomatic relief. After discussion with the assistant oncologist and in agreement with the patient desire, it was decided to maintain the treatment. Patient is still being followed.
According to the Food and Drugs Administration (FDA), taxanes (paclitaxel and docetaxel) are indicated for the following cancers: breast (as adjuvant in metastatic disease), non-small cells lung cancer, ovary, prostate (with androgen independent metastases), stomach, Kaposi sarcoma and some types of head and neck cancer .
The cutaneous adverse effects of treatment with the taxane class of chemotherapeutic are common, affecting, to some degree, the majority of patients under treatment; even though real incidence is unknown. Docetaxel appears to be more associated than paclitaxel to cutaneous adverse effects. The table 1, adapted from a recent review article on the dermatological side effects associated with taxanes, shows the main manifestations and their estimated occurrence .
++ / 3
-Other ungual alterations(Onychomadesis, Beau lines, Melanonychia, Leukonychia, Paronychia, Onychorrehxis)
+ / 3
**More associated with docetaxel. Adapted: Sibaud V, et al. Eur J Dermatol. 2016;26(5):427-443.
It is important to emphasize that paclitaxel and docetaxel are the chemotherapeutic drugs that most induce nail changes, but the mechanism of occurrence is still not well established. A direct cytotoxic effect on matrix cells or even bed epithelial cells and anti-angiogenic effect of taxanes are the current hypothesis .
Clinical manifestations can be originated on the nail matrix (melanonychia, true leuconychia, Beau lines, onychomadesis, onychorrhexis, pachyonychia and koilonychia), on the nail bed (onycholysis, apparent leukonychia) and on the nail fold (paronychia). These become generally apparent after a few weeks of treatment, given the slow rate of growth of the nail plate [3,8].
Onycholysis is the most characteristic change due to docetaxel. The fingernails are more often affected in relation to the toenails. The onycholysis can be diffuse affecting several nails and is usually painful, being the discomfort directly related to the degree of detachment and the number of affected nails. It therefore determines a significant impairment of the quality of life [8,9].
Subungual hematoma, hemorrhage and Subungual abscess are not uncommon, and can be debilitating [8,10].
Management of nail changes secondary to taxane treatment should be individualized, taking into account the type and extent of the involvement, the degree of impairment on daily activities and, of course, the effectiveness of the treatment to the neoplastic disease. Thus, the definition of conduct takes into account the opinion of the dermatologist and the oncologist, always taking into consideration the patient and his desires.
- Sanches JA Jr, Brandt HRC, Moure EMD, Pereira GLS, Criado PR. Reaçôes tegumentares adversas relacionadas aos agentes antineoplásicos - Parte I. An Bras Dermatol. 2010;85(4):425-437.
- Criado PR, Brandt HRC, Moure ERD, Pereira GLS, Sanches JA Jr. Reaçôes tegumentares adversas relacionadas aos agentes antineoplásicos - Parte II. An Bras Dermatol. 2010;85(5):591-608.
- Sibaud V, Lebæuf NR, Roche H, Belum VR, Gladieff L, Deslandres M, et al. Dermatological adverse events with taxane chemotherapy. Eur J Dermatol. 2016;26(5):427-443.
- Shi VJ, Levy LL, Choi JN. Cutaneous manifestations of nontargeted and targeted chemotherapies. Semin Oncol. 2016;43(3):419-425. doi: 10.1053/j.seminoncol.2016.02.018
- Nacional Cancer Institute in the National Institute of Health (NIH). About cancer: treatment - A to Z list of Cancer Drugs. Available in: https://www.cancer.gov/about-cancer/treatment/drugs/fda-docetaxel and https://www.cancer.gov/about-cancer/treatment/drugs/paclitaxel
- Capriotti K, Capriotti JA, Lessin S, Wu S, Goldfarb S, Belum VR, et al. The risk of nail changes with taxane chemotherapy: a systematic review of the literature and meta-analysis. Br J Dermatol. 2015;173(3):842-855. doi: 10.1111/bjd.13743
- Minisini AM, Tosti A, Sobrero AF, Mansutti M, Piraccini BM, Sacco C, et al. Taxane-induced nail changes: incidence, clinical presentation and outcome. Ann Oncol. 2003;14(2):333-337.
- Robert C, Sibaud V, Mateus C, Verschoore M, Charles C, Lanoy E, et al. Nail toxicities induced by systemic anticancer treatments. Lancet Oncol. 2015;16(4):e181-e189. doi: 10.1016/S1470-2045(14)71133-7
- Winther D, Saunte DM, Knap M, Haahr V, Jensen AB. Nail changes due to docetaxel-a neglected side effect and nuisance for the patient. Support Care Cancer. 2007;15(10):1191-1197.
- Ghetti E, Piraccini BM, Tosti A. Onycholysis and subungual haemorrhages secondary to systemic chemotherapy (paclitaxel). J Eur Acad Dermatol Venereol 2003;17(4):459-460.